Sudden cardiac arrest and death following application of shocks from a TASER electronic control device

Douglas P. Zipes

Research output: Contribution to journalArticle

51 Citations (Scopus)

Abstract

Background-The safety of electronic control devices (ECDs) has been questioned. The goal of this study was to analyze in detail cases of loss of consciousness associated with ECD deployment. Methods and Results-Eight cases of TASER X26 ECD-induced loss of consciousness were studied. In each instance, when available, police, medical, and emergency response records, ECD dataport interrogation, automated external defibrillator information, ECG strips, depositions, and autopsy results were analyzed. First recorded rhythms were ventricular tachycardia/fibrillation in 6 cases and asystole (after ≈30 minutes of nonresponsiveness) in 1 case. An external defibrillator reported a shockable rhythm in 1 case, but no recording was made. This report offers evidence detailing the mechanism by which an ECD can produce transthoracic stimulation resulting in cardiac electrical capture and ventricular arrhythmias leading to cardiac arrest. Conclusions-ECD stimulation can cause cardiac electrical capture and provoke cardiac arrest resulting from ventricular tachycardia/ventricular fibrillation. After prolonged ventricular tachycardia/ventricular fibrillation without resuscitation, asystole develops.

Original languageEnglish
Pages (from-to)2417-2422
Number of pages6
JournalCirculation
Volume125
Issue number20
DOIs
StatePublished - May 22 2012

Fingerprint

Sudden Cardiac Death
Shock
Heart Arrest
Equipment and Supplies
Ventricular Fibrillation
Ventricular Tachycardia
Defibrillators
Unconsciousness
Police
Resuscitation
Cardiac Arrhythmias
Autopsy
Electrocardiography
Emergencies
Safety

Keywords

  • Conducted energy weapon injuries
  • Death, sudden
  • Heart arrest
  • Ventricular fibrillation

ASJC Scopus subject areas

  • Physiology (medical)
  • Cardiology and Cardiovascular Medicine

Cite this

Sudden cardiac arrest and death following application of shocks from a TASER electronic control device. / Zipes, Douglas P.

In: Circulation, Vol. 125, No. 20, 22.05.2012, p. 2417-2422.

Research output: Contribution to journalArticle

@article{10c6da6f9a9a4d9baa56a8934c56bb00,
title = "Sudden cardiac arrest and death following application of shocks from a TASER electronic control device",
abstract = "Background-The safety of electronic control devices (ECDs) has been questioned. The goal of this study was to analyze in detail cases of loss of consciousness associated with ECD deployment. Methods and Results-Eight cases of TASER X26 ECD-induced loss of consciousness were studied. In each instance, when available, police, medical, and emergency response records, ECD dataport interrogation, automated external defibrillator information, ECG strips, depositions, and autopsy results were analyzed. First recorded rhythms were ventricular tachycardia/fibrillation in 6 cases and asystole (after ≈30 minutes of nonresponsiveness) in 1 case. An external defibrillator reported a shockable rhythm in 1 case, but no recording was made. This report offers evidence detailing the mechanism by which an ECD can produce transthoracic stimulation resulting in cardiac electrical capture and ventricular arrhythmias leading to cardiac arrest. Conclusions-ECD stimulation can cause cardiac electrical capture and provoke cardiac arrest resulting from ventricular tachycardia/ventricular fibrillation. After prolonged ventricular tachycardia/ventricular fibrillation without resuscitation, asystole develops.",
keywords = "Conducted energy weapon injuries, Death, sudden, Heart arrest, Ventricular fibrillation",
author = "Zipes, {Douglas P.}",
year = "2012",
month = "5",
day = "22",
doi = "10.1161/CIRCULATIONAHA.112.097584",
language = "English",
volume = "125",
pages = "2417--2422",
journal = "Circulation",
issn = "0009-7322",
publisher = "Lippincott Williams and Wilkins",
number = "20",

}

TY - JOUR

T1 - Sudden cardiac arrest and death following application of shocks from a TASER electronic control device

AU - Zipes, Douglas P.

PY - 2012/5/22

Y1 - 2012/5/22

N2 - Background-The safety of electronic control devices (ECDs) has been questioned. The goal of this study was to analyze in detail cases of loss of consciousness associated with ECD deployment. Methods and Results-Eight cases of TASER X26 ECD-induced loss of consciousness were studied. In each instance, when available, police, medical, and emergency response records, ECD dataport interrogation, automated external defibrillator information, ECG strips, depositions, and autopsy results were analyzed. First recorded rhythms were ventricular tachycardia/fibrillation in 6 cases and asystole (after ≈30 minutes of nonresponsiveness) in 1 case. An external defibrillator reported a shockable rhythm in 1 case, but no recording was made. This report offers evidence detailing the mechanism by which an ECD can produce transthoracic stimulation resulting in cardiac electrical capture and ventricular arrhythmias leading to cardiac arrest. Conclusions-ECD stimulation can cause cardiac electrical capture and provoke cardiac arrest resulting from ventricular tachycardia/ventricular fibrillation. After prolonged ventricular tachycardia/ventricular fibrillation without resuscitation, asystole develops.

AB - Background-The safety of electronic control devices (ECDs) has been questioned. The goal of this study was to analyze in detail cases of loss of consciousness associated with ECD deployment. Methods and Results-Eight cases of TASER X26 ECD-induced loss of consciousness were studied. In each instance, when available, police, medical, and emergency response records, ECD dataport interrogation, automated external defibrillator information, ECG strips, depositions, and autopsy results were analyzed. First recorded rhythms were ventricular tachycardia/fibrillation in 6 cases and asystole (after ≈30 minutes of nonresponsiveness) in 1 case. An external defibrillator reported a shockable rhythm in 1 case, but no recording was made. This report offers evidence detailing the mechanism by which an ECD can produce transthoracic stimulation resulting in cardiac electrical capture and ventricular arrhythmias leading to cardiac arrest. Conclusions-ECD stimulation can cause cardiac electrical capture and provoke cardiac arrest resulting from ventricular tachycardia/ventricular fibrillation. After prolonged ventricular tachycardia/ventricular fibrillation without resuscitation, asystole develops.

KW - Conducted energy weapon injuries

KW - Death, sudden

KW - Heart arrest

KW - Ventricular fibrillation

UR - http://www.scopus.com/inward/record.url?scp=84861316196&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84861316196&partnerID=8YFLogxK

U2 - 10.1161/CIRCULATIONAHA.112.097584

DO - 10.1161/CIRCULATIONAHA.112.097584

M3 - Article

VL - 125

SP - 2417

EP - 2422

JO - Circulation

JF - Circulation

SN - 0009-7322

IS - 20

ER -